Has anyone had oedema, extreme fatigue and brain fog as hypER symptoms? I'm on t3 and t4.

Doc asked me to raise t3 from 10mcg to 15 and then to 20. My last tests were good (apologies, I don't have the results to hand) - v low tsh, good t4 and t3 but still symptomatic, so I was prescribed a low dose of t3 in addition to my t4. (My doc is pretty good on thyroid matters.) Within days of raising the dose to 15 I was suddenly v swollen - legs, feet, arms, face, etc - and so tired I couldn't stay awake. (It was hot, but no hotter than it had been the previous week when I was fine.) Can these be symptoms of being overtreated? I have none of the 'usual' hyper symptoms.

It is v unlikely that I am hypo at this stage (current dose of t4 has been consistent and has kept tsh below 1). I need to have a blood test (just waiting for my appt) but for the moment I'm confused. Don't want to reduce my dose because I want to be consistent for the blood results.

Apologies - I know I don't have a lot of details here. I just want to know if anyone else has had these symptoms when hyper or has had this reaction to a small dose of t3.

Last edited by

8 Replies

oldestnewest
  • It is possible that these are symptoms of being over-treated but it could also be because your body is finding it difficult to use the thyroid hormones due to low iron or B12, or perhaps because your cortisol is low.

    I haven't experienced this myself but hopefully someone who has will be around soon.

  • Thanks Carolyn. My b12 levels were v good/high last time they were tested (I take a general b supplement plus b12). I have been anaemic in the past but I take supplements so I doubt that is it. I'm also being treated for adrenal problems. I used to take a lot of doctor-recommended supplements but about six months ago I decided to take only the essential ones because too many pills make me nauseated. The only thing that has changed recently is my t3 dose.

  • It could well be that then. It might not be the dose itself, just that you are not ready to increase it yet. It might also be that you need to reduce your T4 a little with each increase of T3. You may be experiencing problems with your body converting T4 to reverse T3 as a result of the increase of T3 that you are taking. Reducing your T4 might help with that. It might also be a good idea not to take your T4 and T3 at the same time so you are less likely to convert to reverse T3.

    I hope you find something that works. It's so frustrating, isn't it?

    Carolyn x

  • Thanks so much Carolyn - I appreciate your sympathy! Yes, it is a real pain in the @rse. So many variables. It is hard to know what to change to effect an improvement.

    I've been taking t4 at bedtime and t3 in the day (half in the morning, half in the afternoon). I began by taking the t3 about three/four hours before waking, which was fine but I saw no real difference so I started to take it later when I wake up. Maybe I need to go back to taking it early again. I didn't feel 'better' as such but right now I sure feel worse.

    My doctor does not want me to reduce my t4 but I think I may have to try that if there is no improvement. I thought I should keep everything the same until my next test - ? Otherwise aren't you getting a snapshot of levels changing with no idea of where they will level out?

    I certainly feel hypo - swelling, brain fog and fatigue were my main symptoms. My hair is falling out too. I could just cry. I feel really awful.

    Yesterday for various reasons I got my meds confused and took t4 in the morning and no t3 at all. I've never done that before but now I'm taking the same number of tablets of each and they look so much alike and I had only just opened my eyes in the morning. I had very little of the swelling I'd had the day before. I'm not sure what the implications are, but I seemed better off, for a day anyway, having taken only 100mcg t4 and no t3. Today I went back on the t3 and tonight I will take my t4 as usual I guess. I'm tired of thinking about it.

  • The thing is, if your bloods were very good adding T3 without reducing T4 may well have tipped you over to being over-replaced and that could account for your symptoms. I suppose you have to see how you go, but if you are not better in a couple of days it might be worth reducing to the T4 to see what happens. It might be that your total thyroid hormone level was good but the ratio of T3 to T4 was wrong for you. If this is the case, increasing the T3 but decreasing the T4 might be the trick.

    10mcg T3 is roughly equivalent to 50mcg T4. If you weren't particularly hypo on your T4 only, this is quite a significant increase. Some people are more sensitive to increases too: perhaps you are one of them.

    If that doesn't work, you could got back to what you were on before and see what happens. If it gets better, you were probably over medicated and a reduction of either T4 or T3 would be a good idea. If not, you need to look into other possible causes.

    Keep us posted and we will do what we can to help.

    Carolyn x

  • I haven't noticed sensitivity up to now with increases (my only reaction was to feel a bit more energetic on a low dose of t3 + my usual of t4) but perhaps I will only feel it now on a more significant dose.

    My doctor is meant to be very very good with thyroid stuff, very on top of things, so I was trying to do what I was asked to the letter (not that I'm not permitted to tweak it, but if I'm asked to stay on my current dose of t4 I want to give it a good try). There are so many variables that I'm just trying to maintain the regimen until I get my next test so at least there is some rigour to it rather than chopping and changing and never really knowing what is responsible for how I'm feeling.

    I do appreciate being able to come here and chat about it though. Sometimes have a serious question and sometimes I just want to have a little moan. :-)

    I appreciate your kindness. I have spent the day just focussing on staying awake so I feel very frustrated and it's nice to have someone to listen.

  • Well, I hope you find the answer. As you have a good thyroid doctor, perhaps it would be a good idea to run it by him. Perhaps he knows exactly what is going on.

    Let us know how you get on. There is always someone here to listen or chat. I know what you mean about just needing to get it out there. It helps organise one's thoughts sometimes :)

  • I keep forgetting to take my temperature/pulse in bed in the morning, but I did have a check this afternoon and my temp was 36.2. I guess that I can cautiously conclude that I'm probably not overtreated - ?

    I will put the thermometer by the bed and hopefully that will remind me when I get up.

You may also like...